Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2002, 7:15 PM CDT for Monroe County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2002, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 30, 2002, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Monroe County, WI
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
115 WUUS53 KARX 310015 SVRLSE WIC081-310115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 715 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 815 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF FORT MC COY...OR ABOUT 9 MILES NORTHEAST OF SPARTA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR TOMAH AT 725 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4413 9072 4397 9069 4395 9032 4415 9033 BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:12 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 4:12 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 412 PM CDT TUE JUL 30 2002 MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES ARE ALSO OF CONCERN. 20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN AND UP INTO NORTHWEST WI. AIRMASS AHEAD OF THE FRONT VERY WARM AND MOIST...AND UNSTABLE. SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO THUNDERSTORMS DURING THE PAST FEW HOURS. WITH STRONG INSTABILITY IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH. WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT. PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75 INCHES TONIGHT. ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN AMOUNTS. WILL INSERT THIS INTO ZONE WORDING. ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK. A LONG WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY... WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S. THIS WILL SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT. TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND. IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY GOOD AGREEMENT. MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE GONE WITH SLOWER SOLUTION FOR NOW. .LSE...NONE. MW
In the hours before
Local storm report, Jul 30, 5:30 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM BYRON MN 65 MPH WIND GUST
07/30/02 OLMSTED MEASURED WIND GUST REPORTED
BY SPOTTER
0523 PM ROCHESTER 3 W MN 71 MPH WIND GUST
07/30/02 OLMSTED MEASURED WIND GUST REPORTED
BY SPOTTER
MWLocal storm report, Jul 30, 5:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWLocal storm report, Jul 30, 5:48 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWLocal storm report, Jul 30, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 1 N CHATFIELD MN WIND DAMAGE
07/30/02 OLMSTED 36 INCH DIAMETER
TREE DOWN ON CAR
0553 PM 4 W LEWISTON MN 62 MPH WIND GUST
07/30/02 WINONA MEASURED WIND GUST BY
SPOTTER
0603 PM WHALEN MN 65 MPH WIND GUST
07/30/02 FILLMORE REPORTED BY SPOTTER
0635 PM 1 SE OWEN WI TORNADO
07/30/02 CLARK REPORTED BY FIRE DEPT
MWLocal storm report, Jul 30, 6:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM 5 W UNITY WI TORNADO
07/30/02 CLARK REPORTED ON THE GROUND BY
SPOTTERS
0645 PM OWEN WI 80 MPH WIND GUST
07/30/02 CLARK REPORTED BY SPOTTERS
0647 PM ABBOTSFORD WI 70 MPH WIND GUST
07/30/02 CLARK REPORTED BY SPOTTERS
MWLocal storm report, Jul 30, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM LA CROSSE WI WIND DAMAGE
07/30/02 LA CROSSE POWER LINES DOWN REPORTED
BY SHERIFFS OFFICE
0640 PM OWEN WI WIND DAMAGE
07/30/02 CLARK TREES DOWN AND HOMES
DAMAGED. TIME APPROX
0650 PM ABOTTSFORD WI WIND DAMAGE
07/30/02 CLARK TREES AND POWER LINES DOWN
AND SOME BUILDING DAMAGE
REPORTED BY SHERIFFS
OFFICE. TIME APPROX
0651 PM WEST SALEM WI WIND DAMAGE
07/30/02 LA CROSSE POWER LINES DOWN REPORTED
BY SHERIFFS OFFICE
0700 PM 5 S GENOA WI WIND DAMAGE
07/30/02 VERNON 3 OR 4 TREES DOWN REPORTED
BY LAW ENFORCEMENT
MWNearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.